Terrie M. of Acton, CA, was told by her physician not to “overuse” her oxygen as it may cause oxygen toxicity and harm her lungs. She asks for more information.
Mark explains, It is all but impos- sible to experience oxygen toxicity when using any home oxygen sys- tem, in any amount. The fact is, oxygen toxicity can only occur when inhaled concentrations of oxygen are well above 80%. Many studies have demonstrated that folks can breathe 80% oxygen for days and weeks and not develop oxygen toxicity. When one is extremely ill – as with severe Adult Respiratory Distress Syndrome they can breathe over 80% for days and more and not develop oxygen toxicity. That is because of many pathological factors that are at play in those situations.
A healthy person, when breathing 100% oxygen will develop collapsed air sacs in four hours breathing that concentration of oxygen. By eight hours, they will exhibit significant collapse on x-ray and complain of chest pain. By 24 hours, they will have pulmonary edema and be in respiratory distress or failure and soon be in critical shape.
The highest concentration of oxygen achievable using a cannula or mask and a home oxygen system is a slightly higher than 50% – a completely safe concentration with regard to the question of toxicity. Maintaining saturations even at 98% or 99% using home oxygen systems will never result in oxygen toxicity. Medical people talk about oxygen percentage in terms of FIO2 or the Fraction of Inspired Oxygen. The FIO2 or percent of oxygen in room air is 21%.
Depending on your respiratory rate, when using a nasal cannula, an increase of 1 liter per minute (LPM) will increase the percentage of oxygen you breathe by four percentage points.
1 LPM = 24%
2 LPM = 28%
3 LPM = 32%
4 LPM = 36%
5 LPM = 40%
6 LPM = 44%
Flow rates above 6 LPM are very irritating to your nasal passages and your therapist will most likely change you to a mask. Humidified high flow oxygen can be given with a nasal cannula in a hospital setting.
You should feel confident that using whatever flow it takes to raise your saturation into the 90s is perfectly safe for you and that you cannot possibly get oxygen toxicity in doing so. Indeed, failing to push your saturation up to and above 90% will result in more rapid – and avoidable decline in your overall condition and health, hasten the advancement to heart failure and result in an earlier demise.
PH from Texas is confused how taking inhalers could cause thrush. She now knows to rinse her mouth out thoroughly after taking her medication. She had thrush once and learned her lesson!
Mark tells us, Thrush is a yeast infection in which a fungus called Candida albicans overgrows in the mouth and throat. Symptoms of thrush include white patches in the mouth, inner cheeks, throat and tongue, as well as pain and soreness in the mouth. Once thrush has developed, a person may need treatment with nystatin mouthwash or oral Diflucan (fluconazole).
Spiriva does not carry the complication of developing thrush. It is inhaled corticosteroids – such as Advair, Symbicort, Pulmicort and Asmanex – that cause the problem. Those are the medications for which it is important to rinse after using.
While it won’t hurt to rinse after using Spiriva, it will not do anything to prevent thrush.
Remember to spit after rinsing, do not swallow!
Mark Mangus RRT, BSRC, is a member of the Medical Board of EFFORTS (the online support group, Emphysema Foundation For Our Right To Survive, www.emphysema. net). He generously donates his time to answer members’ questions.